Nebraska, 2023

Hail in Nebraska, March 30, 2023

March 30, 2023 · NWS LBF · 6 events in 4 counties and zones

Isolated thunderstorms developed over portions of southwestern Nebraska during the evening hours of March 30th. As this activity progressed into Custer County, it became severe with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over portions of southwestern Nebraska during the evening hours of March 30th. As this activity progressed into Custer County, it became severe with large hail. The storm continued northeast, where it impacted Garfield, Holt and Wheeler Counties. Hail up to 2 inches in diameter was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 30, 5:10 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 30, 5:10 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
610 PM CDT Thu Mar 30 2023

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 323 PM CDT Thu Mar 30 2023

Key Messages:

-SPC expanded the marginal severe weather risk this evening to
 include areas along and east of highway 83. The concern is large
 hail.

-Wind gusts of 50 to 55 mph are expected Friday afternoon.

-1 to 6 inches of snow is predicted across nrn Nebraska. Highest
 totals are expected across northern Sheridan county.

-The primary concern for Nebraska with the storm next Tuesday is the
 potential for high winds Tuesday and Wednesday.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 323 PM CDT Thu Mar 30 2023

The CAMs backed by the HREF show one or more elevated storms
developing this evening as far west as highway 83. Storm motion will
be quick, east-northeast at 50kts and the RAP suggests elevated CAPE
around 1500 J/KG. SPC expanded the marginal severe weather risk
accordingly to include areas along and east of highway 83. The
concern is large hail. This storm activity should commence 02z-03z
with the approach of a warm nose aloft moving northeast out of
KS. Storm activity exits ncntl Nebraska by 05z-06z.

The next concern is the prospect of high winds Friday. The models
are in very good agreement displaying a PV1.5 anomaly near the SD
border Friday afternoon. Across swrn Nebraska, the BUFkit momentum
transfer procedure shows several sites with gusts to 50kt or higher
for a few hours during the afternoon. These gusts will occur just
ahead of a strong cold front advancing south and there is the
potential for convectively induced gusts also. The momentum transfer
should shut off by early evening.

A blend of the NBM 75th percentile winds and gusts would place High
Wind criteria across the srn Sandhills east into Custer county and
then south across Interstate 80. Since the deterministic models
suggest gusts to around 50 mph, wind speeds have been backed down
slightly for gusts to 55 mph and this forecast will be revisited
Friday morning for a possible High Wind Warning.

The models have trended north with the track of a closed h700mb low
placing the low mostly across srn SD Friday. This should preclude
the development of longer lived convectively enhanced snow across
nrn Nebraska- the better QPF is solidly across SD. The concern for
significant Black Hills convergence driven snow continues across
nwrn Nebraska. The RAP, NAM and HREF appear to be favoring the area
between Chadron and Hay Springs for the best snowfall (4 to 6 or
more inches). This is related to the direction of the moist winds
blowing around the hills and it's worth noting the models show this
area sheltered from the stronger winds predicted south. QPF across
nwrn Nebraska gets a boost from the GFS and SREF leading to totals
of 4 to 6 inches across the Pine Ridge in northwest Sheridan county.

All together, the Winter Storm Watch in effect across nrn Nebraska
will be downgraded to a Winter Weather Advisory with this forecast
issuance.

.LONG TERM...(Saturday through Thursday)
Issued at 323 PM CDT Thu Mar 30 2023

Attention turns to a storm system located across the Gulf of
Alaska this morning which is progged to slice south along the coast
of British Columbia this weekend and be located across WY Monday.
The models are in good agreement tracking the low through nwrn
Nebraska and SD Tuesday. The GFS, ECM and ensembles show the best
forcing and resultant QPF across SD. The primary concern for
Nebraska is mainly the potential for high winds Tuesday and
Wednesday. The storm, 985 mb or deeper in the GEM, GFS and ECM, will
still be swirling across MN Wednesday.

Wind speeds Tuesday and Wednesday have been spiked with the NBM 90th
percentile for speeds 25 to 30 mph and gusts 35 to 45 mph.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 603 PM CDT Thu Mar 30 2023

Expect both terminals to begin in VFR but rapidly deteriorate by
early Friday morning as the next winter system approaches from the
west. Strong LLWS overnight will translate to afternoon winds
Friday approaching 40 knots from the northwest at both terminals.

For LBF: Will be closely watching potention for convection
developing invof a weak warm front to potentially encroach on
terminal airspace. Will omit for now and monitor closely over next
few hours for possible amendments. Winter impacts will remain
more limited to threat for isolated -SHSN in the afternoon hours
Friday. Given limited coverage anticipated, have covered with a
VCTS mention for now. Low stratus will work in and though signals
exist for IFR criteria, will limit to low-end MVFR for now.

For VTN: Greatest local impacts will occur here as signals suggest
widespread fog and/or -FZDZ arriving by early Friday morning. As
the storm system traverses the area, precipitation in the form of
snow will increase by daybreak with strong winds leading to
blowing snow concerns and visibility restrictions. IFR conditions
are likely with periodic LIFR possible, especially in the
fog/blowing snow periods, so refinements with later forecasts are
likely.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM to 6 PM MDT Friday for NEZ004-
094.

Winter Weather Advisory from 7 AM Friday to midnight CDT Friday
night for NEZ005>008.

&&

SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...NMJ
Hazardous weather outlook, Mar 30, 2:03 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
303 PM CDT Thu Mar 30 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-312015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
303 PM CDT Thu Mar 30 2023 /203 PM MDT Thu Mar 30 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible across portions of southwest
into central and north central Nebraska late this evening into the
early overnight hours. A strong or isolated severe thunderstorm may
form and the hazard is large hail around quarter size.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow and strong winds will bring winter weather concerns across
northern Nebraska on Friday. The area of concern is generally along
and north of Highway 20 where blowing snow could significantly reduce
visibility. A Winter Weather Advisory for this potential is in
effect beginning early Friday morning through late Friday night for
portions of northern Nebraska.

Strong northwesterly winds will encompass western and north central
Nebraska on Friday with gusts up to 55 mph possible.

Another strong storm system may be take aim on western and north
central Nebraska Tuesday. Once again, the concern is strong winds,
snow and blowing snow. Continue to monitor the latest forecasts, the
storm is still quite distant from the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 30, 6:08 PM CST, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
708 PM CDT Thu Mar 30 2023

NEZ038-310115-
Custer NE-
708 PM CDT Thu Mar 30 2023

...A strong thunderstorm will impact portions of southeastern Custer
County through 815 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 18 miles northeast of Lexington, moving northeast at 50
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ansley, Mason City, Comstock, Westerville, Block Hill Basin, Big Oak
Canyon, Arcadia Diversion Dam State Wildlife Management Area, Burr
Oak, Gavin Siding, Wescott, Intersection of Highway 183 and Cumro
Road and Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 101.
 Highway 2 between mile markers 290 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 9962 4173 9922 4140 9921 4139 9920
      4105 9921
TIME...MOT...LOC 0007Z 212DEG 42KT 4100 9953

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NMJ

The radar

The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Custer

When
March 30, 6:22 PM CST
Where
Custer County, 5.19 mi SW of Mason City
Measured
1.5 in hail
Reported by
Public
Coordinates
41.170, -99.360

Hail, Custer

When
March 30, 6:31 PM CST
Where
Custer County, 0.69 mi S of Mason City
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -99.300

Report received from social media.

Hail, Garfield

When
March 30, 7:17 PM CST
Where
Garfield County, 11.85 mi E of Burwell
Measured
2 in hail
Reported by
Public
Coordinates
41.780, -98.900

Time estimated from radar.

Hail, Garfield

When
March 30, 7:25 PM CST
Where
Garfield County, 15.19 mi E of Burwell
Measured
1.25 in hail
Reported by
Public
Coordinates
41.820, -98.840

Ground was covered with hail at this location.

Hail, Wheeler

When
March 30, 7:45 PM CST
Where
Wheeler County, 15.58 mi NNW of Bartlett
Measured
1 in hail
Reported by
Public
Coordinates
42.080, -98.690

Hail, Holt

When
March 30, 9:28 PM CST
Where
Holt County, 8.41 mi WSW of Ewing
Measured
1 in hail
Reported by
Public
Coordinates
42.220, -98.500

Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086126, 1086127, 1086128, 1086129, 1086130, 1086131.